Your skin during and after cancer treatment
Skin is your largest organ.
Reflecting changes in your health, cancer treatment can cause major changes, leaving you with nasties such as this pair of cracked painful feet – or
- rough, scaly, or flaking skin
- excessive itching
- gray or ashy-looking skin in people with darker skin
- cracks that are prone to bleeding, especially on your feet
- chapped or cracked skin especially on lips
- raised blisters
- flaky skin that rubs off
- skin lesions
- bloody skin blisters
It is important to seek help for any of these conditions
N.B. Current research shows these ‘nasties’ can lie dormant, reappearing 10, even 15 years after treatment finishes. Or, because our systems are up-the-creek, appearing whenever we change medication, are ill, or even just for no discernible reason.
This is NOT about Skin Cancer. That is a separate condition, and if you have unexpected moles, bumps, lumps etc. you MUST see your GP immediately, and if you have any worries phone CRUK or one of the cancer helplines.
Understanding skin changes
To better understand skin changes that can happen during cancer treatment and how best to address these side effects.
What types of cancer treatments cause skin changes?
All cancer treatments have side effects, but patients are sometimes surprised by the skin changes they see when receiving chemotherapy and immunotherapy. Since these therapies are used to treat a variety of cancers— and we’re constantly expanding and improving their use through clinical trials — skin changes are common.
What are common skin changes during cancer treatment?
The most common things we see are rashes and dry skin, which may be accompanied by itchiness or burning of the skin.
Chemotherapy and immunotherapy can also change the color, or pigment, of the skin, but it’s less common. You may not even notice. Depending on the therapy, you may see lightening or darkening of skin, hair and nails.
A less common side effect that we see with newer treatments is the development of new growths, such as moles, warts and raised areas of the skin.
It’s important to know that the type of skin side effect you may experience depends on your medical history and the type of treatment you’re receiving, so talk with your doctor about what you should expect.
Why do these skin changes happen?
Chemotherapy and immunotherapy fight cancer by targeting specific molecules in tumors. Those same molecules are also in our skin, hair and nails, so patients can experience side effects in those areas during cancer treatment.
Are these skin changes permanent?
Typically, changes to your skin related to chemotherapy and immunotherapy aren’t permanent. When you stop treatment, we’ll see your skin return to its previous state.
(N.B. I found that these changes also happen to me after cancer treatment finished – especially most times I change medication)
These changes aren’t necessarily negative. Research has shown that certain rashes correlate with having a better tumor response to the treatment. So in some cases, when a patient gets a rash, despite it being uncomfortable and possibly itchy, it can be an indicator of a good overall treatment outcome.
What can I do to cope with skin changes during cancer treatment?
Unfortunately, you can’t avoid treatment-related skin changes entirely, but there are steps you can take to help reduce the discomfort. Before beginning cancer therapy, we suggest you start moisturizing your skin regularly. Also, if you have a history of eczema, psoriasis or skin cancer, see a dermatologist to address those concerns before beginning treatment so that they aren’t amplified during chemotherapy or immunotherapy.
Also, some types of chemotherapy and immunotherapy can make you more sensitive to the sun, so we commonly see sunburns. In order to prevent that, practice sun safety by limiting your time in the sun and wearing sunscreen with SPF 30 or higher, as well as sun-protective clothing, whenever your skin is exposed.
Lastly, try wearing comfortable shoes. We’ve seen a few therapies where patients experience an associated rash in areas that are under pressure such as the balls of the feet or with bunions. If your shoes are too tight and rub your feet, you’re at a higher risk of experiencing this rash.
Are any of these changes dangerous?
New growths related to cancer treatment can be concerning. Most are benign (non-cancerous), but others are malignant forms of skin cancer. It’s possible to develop skin cancer that’s caused by your cancer treatment, even if you’ve already received treatment for another type of skin cancer.
We advise our patients to conduct a monthly skin self-exam to catch these growths quickly. Let your oncologist know if something seems suspicious so that you can get a referral to a specialized dermatologist. If you’ve had a history of skin cancer or are at increased risk, make sure you see a dermatologist regularly during your cancer treatment.
Is there anything else patients need to know?
As one doctor told me, “you are alive – aren’t you?”
Side effects are the unplanned consequences of having taken a drug. Side effects can occur outside of or away from the area for which the drug is intended.
More info (including advice from London Fire Brigade!) :
Verite Reily Collins
Her name, Verite: it’s Huguenot. And means TRUTH. So she try to live up to this and ensure that she search out the truth behind all the claims for treatments. Her site: AfterCancers.com, created specifically for cancer survivors, their friends and family, as a resource to use after cancer treatment. Written and created by a cancer survivor who wanted to share her experience of life after cancer, and information on products that can be useful.